Alert archive / Mississippi / River Flood Warnings in 2018
River Flood Warning 90, NWS Jackson, MS
NWS Jackson, MS issued this river flood warning at Sep 6, 2018, 9:00 AM CDT for Attala County, Holmes County, Mississippi. It took effect at Sep 7, 2018, 12:28 PM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2018, 9:00 AM CDT (14:00 UTC)
- In effect from
- Sep 7, 2018, 12:28 PM CDT
- Expired
- Sep 8, 2018, 8:52 AM CDT
- In force
- 20 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Attala County, MS, Holmes County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Black River at West (WSTM6).
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 20 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07289350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Sep 6, 6:05 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 6, 6:05 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
605 AM CDT Thu Sep 6 2018
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Widespread MVFR/IFR stratus remain across the region this morning
as the remnants of Gordon continue slowly westward into AR. SHRA
and isolated TSRA remains prevalent around GWO, with additional
isolated SHRA/TSRA across the remainder of the area. Low ceilings
will gradually improve, reaching VFR thresholds by mid-morning at
most sites. Scattered to numerous SHRA/TSRA remaining possible
throughout the remainder of the TAF period, especially at GWO/GLH.
Additional low stratus development is possible by early Friday
morning. /DL/
&&
.DISCUSSION...
Today and tonight: Tropical Depression Gordon is now centered
along the Mississippi River just north of Greenville and
continues to make gradual westward progress into Arkansas this
early morning. Associated rain bands anchored along a low level
convergence axis with aid from weak divergence in the entrance
region of an upper jet streak extend from the GNF/GWO area
southward along the edge of the Mississippi Delta. MRMS estimates
suggest localized rainfall accumulations over 5", with widespread
1-3" overnight within that area.
Heading through today, we expect a similar theme to continue with
lighter precipitation near the center of Gordon and streaks of
higher rainfall totals in associated training rain bands.
Convection allowing guidance suggests the greatest potential for
such bands which might produce enough rainfall to exceed flash
flood guidance will be across upper portions of the Delta. Thus,
we opted to extend the flash flood watch for that portion of the
forecast area through the daytime. I want to emphasize the entire
area will not receive multiple inches of rain, but some locations
within the watch could see storm totals of over 4" through this
afternoon. Convection will also develop along additional
convergence bands across the remainder of the area today, and
such development was already evident across East MS this morning.
We expect coverage to increase later in the day as daytime
heating provides more instability for additional development.
Conversely, a marked decrease in convection is expected after
sunset, with rain chances primarily relegated to the Delta/
closer to the low center overnight. /DL/
Friday through mid-week: By Friday, the remnants of Gordon will
be around the Arkansas/Oklahoma border. It won't be long before it
gets picked up by a shortwave trough advancing toward the region.
It will then merge with a cold front that will extend from the
Ohio Valley down through North Central Texas. Our weather pattern
will become more diurnally driven with more afternoon and evening
showers and thunderstorms heading into the weekend. The
aforementioned front will slowly sink south into our region by
early next week, which will bring additional showers and storms.
It will also bring a little drier air and slightly cooler
temperatures. This front won't have a lot of push to it, so it may
even stall just to our northwest. For now, it appears to move
into the region, bringing more showers and storms through mid-
week./28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 88 71 90 71 / 60 27 41 22
Meridian 88 71 90 71 / 60 24 28 12
Vicksburg 89 71 91 71 / 66 45 47 29
Hattiesburg 87 70 89 71 / 64 24 37 12
Natchez 90 72 89 71 / 52 33 47 23
Greenville 82 71 88 72 / 75 54 48 41
Greenwood 85 72 90 72 / 100 37 37 29
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ018-019-025>028-
034>036-042.
LA...None.
AR...Flash Flood Watch through this evening for ARZ074-075.
&&Hazardous weather outlook, Sep 6, 4:39 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 439 AM CDT Thu Sep 6 2018 ARZ074-075-MSZ018-019-025>028-034>036-042-070945- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Washington-Humphreys-Holmes-Yazoo- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of the ArkLaMiss Delta. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Today Rainfall associated with Tropical Depression Gordon is expected to result in flash flooding today. Localized additional rainfall accumulations of 1 to 3 inches are expected, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ007>009-MSZ029-032-037-040-041-043-070945- Morehouse-West Carroll-East Carroll-Webster-Choctaw-Attala- Issaquena-Sharkey-Madison MS- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Rainfall associated with Tropical Depression Gordon is expected to result in flash flooding today. Localized additional rainfall accumulations of up to 2 inches are expected, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ015-016-023>026-MSZ030-031-033-038-039-044>066-072>074-070945- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clay- Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. DL && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Sep 6, 4:53 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM NON-TSTM WND DMG 1 E VALLEY HILL 33.50N 90.05W
09/06/2018 CARROLL MS EMERGENCY MNGR
TREES DOWNED ON US 82 WEST OF CARROLLTON.
&&
DLLocal storm report, Sep 6, 4:54 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
454 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM NON-TSTM WND DMG 4 N COILA 33.45N 89.96W
09/06/2018 CARROLL MS EMERGENCY MNGR
TREES DOWNED ON MS HIGHWAY 17 SOUTH OF
CARROLLTON.
&&
DLLocal storm report, Sep 6, 8:31 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
831 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 3 N COILA 33.44N 89.97W
09/06/2018 CARROLL MS PUBLIC
PEOPLE WERE BEING RESCUED FROM HOMES DUE TO
FLOODING ALONG COUNTY ROAD 148. REPORTED BY
SO.
0730 AM FLASH FLOOD 3 SSW CARROLLTON 33.47N 89.95W
09/06/2018 CARROLL MS LAW ENFORCEMENT
PARTS OF HIGHWAY 17 SOUTH OF HIGHWAY 82 WERE
UNDER WATER. REPORTED BY SO.
0730 AM FLASH FLOOD 1 NW NORTH CARROLLTON 33.52N 89.93W
09/06/2018 CARROLL MS LAW ENFORCEMENT
HIGHWAY 35 NEAR OLD SMITH STORE ROAD WAS
UNDER WATER.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:16 PM CDT | Flash Flood Warning | JAN | Attala, Choctaw, Grenada, Montgomery, Webster, Winston | 3 hr |
| Sep 6, 2:41 AM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Leflore | 5 hr |
| Sep 6, 4:41 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 7:41 AM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Leflore | 5 hr |
| Sep 6, 7:43 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 8:58 AM CDT | River Flood Warning | JAN | Carroll, Leflore | 49 hr |
| Sep 6, 10:15 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 12:43 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes | 3 hr |
| Sep 6, 1:09 PM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 3:09 PM CDT | Special Weather Statement | JAN | Lauderdale | 21 min |
| Sep 6, 4:23 PM CDT | Areal Flood Warning | JAN | Grenada | 3 hr |
| Sep 6, 5:08 PM CDT | Special Weather Statement | JAN | Simpson | 37 min |
| Sep 6, 5:36 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
| Sep 6, 6:06 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
Nearby
River Flood Warnings in Mississippi, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.